MAUDE Adverse Event Report: CORCYM S.R.L. CARBOMEDICS REDUCED AORTIC VALVE; MECHANICAL HEART VALVE PROSTHESIS

CORCYM S.R.L. CARBOMEDICS REDUCED AORTIC VALVE; MECHANICAL HEART VALVE PROSTHESIS
Model Number R5-023
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 06/01/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A complete manufacturing and material records review for the carbomedics reduced mechanical valve, model #r5-023 s/n (b)(6), was performed.The results confirmed that the device satisfied all material, visual and performance standards required at the time of manufacture and release.The manufacturer is following up with the site to retrieve further information regarding this event and the device involved.A follow up report will be provided upon receipt of the device or of any further information.
 
Event or Problem Description
The manufacturer was informed that on (b)(6) 2023 a patient underwent aortic valve replacement with carbomedics reduced size 23 mechanical prosthesis and replacement of the ascending aorta for the treatment of aortic stenosis and dilatation of the aorta.Patient's native aortic valve was bicuspid.As reported, while applying traction on the mechanical prosthesis to add a suture at the end of the procedure, a breaking of one of the leaflets occurred which required the procedure to be repeated with a new prosthesis.Another carbomedics reduced valve was chosen as replacement device.While restoring cardiac function, the patient experienced recurrent ventricular fibrillation which required infusion of cordarone 300 mg and magnesium 2 g, resumption of bypass surgery and a new cardioplegia.Finally, cardiac function was successfully restored with external pacing and noradrenaline 2mg/h.Reportedly, the patient experienced fragility of the native annulus, conductive disorders (bav iii with escape rhythm at 50 bpm) and clamping time prolongation (cec time 146 min/aortic clamp time 120 min).Due to persistence of the conduction disturbance post-operatively (bav iii degree with afib) the patient underwent dual chamber pacemaker implant on (b)(6) 2023.
 
Additional Manufacturer Narrative
The manufacturer attempted to follow up with the site, but no further information was provided despite manufacturer's multiple attempts.The device was returned to the manufacturer.After decontamination and cleaning the broken leaflet was visually inspected by means of stereoscopic microscope.The broken leaflet presented two fracture origins in correspondence of the front and back ear with symmetrical paths toward the middle of the central edge and along a line substantially aligned to the pivots¿ axis.The fracture in the front ear resulted in a complete breakage of the structure, while in the back ear the fracture lines involved only the external shell of pyrolite carbon coating.Examination of the fracture surfaces at varying magnifications revealed them to be free from harmful voids, inclusions, or other manufacturing/ material related defects, which would have contributed to the leaflet breakage.The fracture origin is localized in correspondence to the contact area between the ears and pivots and it has a typical morphology that can be identified in similar cases documented in literature and in complaints related to mishandling.In general, the fractured leaflet fails due to an excessive force applied to the outflow surface near the pivot, resulting in brittle fracture of the pyrolite carbon coated leaflet.In these cases, the cracks start from the fracture origins located in correspondence to the maximum stress areas on the ears of the leaflet when it is subject to a load (i.E.Compression and traction depending if in the outflow or inflow surface) caused by over-rotation.The leaflet, subject to the described load, can break in two possible ways: along the axis joining the pivots; in a sloping direction towards the centerline edge.In the present case, both types of fracture lines were present resulting in the complete breakage of the structure.Based on the analysis performed, it is possible to conclude that the valve object of this complaint satisfied all the specifications.The review of the data contained in the device history record, including the x-ray performed at the time of manufacture and release to exclude voids, flaws, and irregularities in the internal structure of the leaflet and the proof function tests performed on the separate leaflets and on the assembly, confirmed that the returned carbomedics valve satisfied all material and dimensional requirements of a carbomedics reduced - model r5-023, at the time of manufacture and release.The analysis performed on the returned prosthesis has allowed to identify the root cause of the reported event, which is attributable to a load, exceeding the ultimate strength of the pyrolitic carbon, inadvertently applied to the leaflet while handling the device during the implant procedure, causing local over loading of the component and ultimately resulting in the leaflet breakage and escape.

Brand Name
CARBOMEDICS REDUCED AORTIC VALVE
Common Device Name
MECHANICAL HEART VALVE PROSTHESIS
Manufacturer (Section D)
CORCYM S.R.L.
strada crescentino
saluggia, vercelli
Manufacturer (Section G)
CORCYM S.R.L.
strada crescentino
saluggia, vercelli
Manufacturer Contact
laura mannino
5005 north fraser way
burnaby, bc 
MDR Report Key17314743
Report Number3005687633-2023-00118
Device Sequence Number11776658
Product Code LWQ
UDI-Device Identifier08022057012784
UDI-Public(01)08022057012784(240)R5-023(17)280224
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P900060
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 09/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberR5-023
Device Catalogue NumberR5-023
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/13/2023
Supplement Date Received by Manufacturer08/28/2023
Initial Report FDA Received Date07/13/2023
Supplement Report FDA Received Date09/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/27/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age42 YR
Patient SexFemale